Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2023, 1:19 PM CDT for Schuyler County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2023, 1:19 PM CDT (18:19 UTC)
- Expired
- Mar 31, 2023, 1:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Schuyler County, IL
The radar
The Lincoln radar (KILX), 113 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS53 KILX 311819
SVRILX
ILC169-311845-
/O.NEW.KILX.SV.W.0013.230331T1819Z-230331T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
119 PM CDT Fri Mar 31 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Schuyler County in west central Illinois...
* Until 145 PM CDT.
* At 118 PM CDT, a severe thunderstorm was located near Clayton, or
10 miles east of Quincy Regional Airport, moving northeast at 70
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Rushville and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.
&&
LAT...LON 4028 9082 4027 9045 4019 9045 4018 9040
4002 9060 4003 9061 4002 9063 4005 9068
4008 9067 4008 9070 4011 9071 4011 9091
4015 9092
TIME...MOT...LOC 1818Z 227DEG 60KT 3995 9100
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MJA2 follow-up statements
500
WWUS53 KILX 311837
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
137 PM CDT Fri Mar 31 2023
ILC169-311845-
/O.CON.KILX.SV.W.0013.000000T0000Z-230331T1845Z/
Schuyler-
137 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL SCHUYLER COUNTY...
At 137 PM CDT, a severe thunderstorm was located near Rushville,
moving northeast at 65 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Rushville, Littleton, Camden, Ripley and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4011 9082 4012 9083 4028 9078 4028 9066
4027 9050 4023 9045 4019 9045 4018 9040
4002 9060 4003 9061 4002 9063 4005 9068
4008 9067 4008 9070 4011 9071
TIME...MOT...LOC 1837Z 230DEG 57KT 4010 9069
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MJA183
WWUS53 KILX 311846
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
146 PM CDT Fri Mar 31 2023
ILC169-311854-
/O.EXP.KILX.SV.W.0013.000000T0000Z-230331T1845Z/
Schuyler-
146 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCHUYLER COUNTY WILL
EXPIRE AT 145 PM CDT...
Large hail and damaging wind gusts are still possible with this
thunderstorm. A new warning has been issued for portions of Schuyler
and Fulton Counties.
A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Schuyler and Fulton Counties.
LAT...LON 4011 9082 4012 9083 4028 9078 4028 9066
4027 9050 4023 9045 4019 9045 4018 9040
4002 9060 4003 9061 4002 9063 4005 9068
4008 9067 4008 9070 4011 9071
TIME...MOT...LOC 1844Z 227DEG 60KT 4017 9059
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:02 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 31, 11:02 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1102 AM CDT Fri Mar 31 2023 .SYNOPSIS... Issued at 1102 AM CDT Fri Mar 31 2023 A volatile day will unfold across central Illinois...as two rounds of thunderstorms bring potentially dangerous severe weather. The first round will occur from early to mid-afternoon when scattered cells track through the area...while the second occurs this evening as a line of storms races eastward out of Missouri. The storms will be capable of damaging wind gusts, large hail, and tornadoes. Stay alert for severe weather warnings and be prepared to take action today. && .UPDATE... Issued at 1102 AM CDT Fri Mar 31 2023 15z/10am surface analysis shows a 992mb low over western Iowa with a warm front arcing eastward into the southern Great Lakes. Partial clearing has taken place in the warm sector, particularly along/south of a Springfield to Mattoon line. This will allow the atmosphere to destabilize over the next few hours, with HREF mean SBCAPEs progged to reach 1000-1500J/kg west of I-55 later this afternoon. At the same time, 0-3km SRH will exceed 300. These parameters will be more than sufficient to support the development and maintenance of supercell thunderstorms. CAMs have been consistently showing two rounds of potential severe weather today...with the first arriving across the W/SW KILX CWA between 18z/1pm and 19z/2pm. It appears discrete supercells will rapidly track E/NE across the area this afternoon...particularly along/north of the I-72 corridor. Damaging wind gusts in excess of 70mph, large hail, and tornadoes will be likely. Given increasing risk for tornadoes with the first round of storms, SPC will be adding a HIGH RISK for severe across the Illinois River Valley. Once these cells depart, a squall line is expected to develop along an advancing cold front across Iowa/Missouri, then race eastward across central Illinois this evening. The storms will be moving in excess of 60mph and will likely push into Indiana between 9pm and 10pm. The primary threat with the squall line will be damaging winds: however, a few tornadoes cannot be ruled out along the line. && .SHORT TERM...(Today and tonight) ISSUED AT 345 AM CDT Fri Mar 31 2023 Early morning surface map shows 992 mb low pressure over east central Nebraska, with its warm front over northern IA and just north of IL. Main area of convection was over far eastern IL into IN while a back band of convection was hanging back across southern IL and arching toward St Louis and south of Scott county. This band of convection was lifting ne toward our sw CWA. So far these thunderstorms have been sub severe, and a few stronger cells earlier may have produce small hail. Southerly breezes were keeping temps up in the low to mid 50s during the night, with upper 50s to near 60F from Macomb and Jacksonville west to the MS river. Aloft a strong 541 dm 500 mb low was spinning over WY, with a flattened upper level ridge over the eastern states, east of the MS river. Latest CAMs deepen low pressure to ~987 mb by 00Z/7 pm as it reaches far ne Iowa, and pulls a cold front eastward toward the west central IL border. Have the convection lifting ne across central IL into mid morning, then a lull for late morning, before scattered thunderstorms develop during this afternoon. Then a fast moving QLCS line of convection to race eastward ahead of cold front through central IL during early and mid evening, mostly exiting east of IL around 03Z/10 pm. SPC day1 outlook continues enhanced risk of severe storms over CWA and expanded moderate risk of of severe over NW IL into the IL river valley. Areas west of I-57 have a 10-15% chance of tornadoes with a hatched area for 10% or greater probability of EF2 or stronger tornadoes within 25 miles of a point. Areas west of I-55 have 15-30% risk of large hail with a hatched area for 10% or greater probability of 2 inch or larger hail within 25 miles of a point. Finally areas from McLean, DeWitt, Macon and Christian counties west have 30-45% risk of damaging winds, with hatched area of 10% or greater probability of 75 mph or higher within 25 miles of a point. SPC has concern for isolated long-track supercells across central MO into IL. Very strong bulk shear of 65-85 kts over area this afternoon and evening while SB CAPES peak from 1000-1500 j/kg ahead of the cold front late this afternoon into mid evening. ILX will be doing a special flight today between 18-21Z to support SPC/severe wx operations. In addition to the severe storms, a very tight pressure gradient develops during this afternoon and tonight and continues into early Saturday afternoon. We issued a wind advisory for entire CWA from 1 pm today until 1 pm Saturday and may need to be extended into Saturday afternoon over eastern IL. The strongest gradient wind gusts of 50-55 mph appear to occur after 3 am tonight into Saturday morning as south winds this afternoon turn sw this evening and west to NW Sat morning. Mild highs today in the upper 60s and lower 70s. Lows tonight in the mid 30s northern/nw CWA and lower 40s in southeast IL. .LONG TERM...(Saturday through Thursday) ISSUED AT 425 AM CDT Fri Mar 31 2023 Strong surface low pressure tracks over central/southern WI and northern lower MI and east of Lake Huron by early Saturday afternoon. Pressure gradient begins to weaken during Saturday afternoon as low pressure pulls away. Wrap around light rain/snow showers to affect northern/ne portions of CWA late tonight and Sat morning. Much colder highs Saturday in the mid to upper 40s, with wind chills getting down into the 20s late tonight into Sat morning over central IL. Weak 1022 mb high pressure ridge shifts east over WI/IL by midnight Saturday night with clearing skies and diminishing winds during Sat evening. Subfreezing lows Sat night in the upper 20s and lower 30s. High pressure ridge strengthens as it shifts east of IL over the eastern Great Lakes and central Appalachians by midday Sunday, with increasing southerly breezes over IL, bringing warmer air back to the region. Highs Sunday in the upper 50s/lower 60s, warmest over west central IL, with mid to upper 60s west of Jacksonville to the MS river. A developing warm front will set up over heart of central IL by Monday with isolated showers over southeast IL overnight Sunday night, and into central IL on Monday morning. Scattered showers and isolated thunderstorms possible Monday afternoon into Monday night. Highs Monday to range from lower 60s nw of the IL river, to the lower 70s south of I-70. Medium to extended range forecast models continue to show another strong storm system ejecting into the central plains on Tue and lifting ne into the upper MS river valley by dawn Wed. This could bring another round of showers and thunderstorms to the area Tue afternoon and Tue night. SPC Day 5 has 15-30% risk of severe storms over all but far northern/ne IL, with the 30% risk over west central IL, west of Peoria and Springfield. All severe wx risks appear at play again with this strong storm system. Breezy south winds on Tue to bring the warmest day of the season to central IL with highs in the mid to upper 70s, and near 80F from Springfield sw. Chance of showers could linger Wed especially over eastern IL behind the cold front and temps cooling, with highs Wed in the upper 50s to near 60f nw of the IL river, and upper 60s in se IL. ECMWF model is quicker pushing qpf east of IL by Wed afternoon than the GFS and GEM models. A southern stream storm system appears to pass south of central IL Thu/Fri and could push low chances of showers as far north as central and especially southeast IL with a bit below normal highs generally in the 50s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 704 AM CDT Fri Mar 31 2023 A mix of low VFR and MVFR ceilings continue this morning as waves of stratocumulus and showers move across the area with and just behind a warm front. Blustery southerly winds will continue throughout the morning as a strong low pressure system deepens and lifts northeast towards the region. Winds will increase gradually throughout the afternoon as the mixed layer deepens and winds aloft strengthen ahead of the low, but the strongest gusts are expected late this evening through the overnight period behind a strong cold front; frequent southwest to west gusts to 40 kt, and occasional gusts to nearly 50 kt, will be possible from roughly 02z through the end of the TAF period. Ahead of this front, a line of severe thunderstorms will bring a burst of intense southwest winds which are likely to gust 50 kt or higher at most of the TAF sites. There is also the possibility that one or two waves of thunderstorms will form ahead of the main line, possibly as early as 19-20z. These will pose a threat for hail, scattered wind gusts over 45 kt, and an isolated tornado, in addition to frequent lightning. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 PM CDT Saturday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. && UPDATE...Barnes SYNOPSIS...Barnes SHORT TERM...07 LONG TERM...07 AVIATION...Bumgardner
Hazardous weather outlook, Mar 31, 11:58 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1158 AM CDT Fri Mar 31 2023 ILZ027>031-036>038-040>042-047>051-011700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon- 1158 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Severe thunderstorms are likely this afternoon and early evening. Damaging wind gusts over 70 mph, very large hail, and strong tornadoes are all possible. South winds will increase during today, with gusts to around 45 mph this afternoon. Winds will likely gust from 45 to 55 mph tonight into Saturday morning, as winds turn southwest this evening and west to northwest by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon and Tuesday evening. Minor flooding will continue through next week on the Illinois River from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 2 pm and 10 pm. ILZ043>046-052>057-061-011700- De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby- 1158 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...This afternoon and tonight. Severe thunderstorms are likely from mid afternoon into mid evening. Damaging winds over 70 mph, large hail, and strong tornadoes are all possible. South winds will increase during today, with gusts of 40 to 50 mph this afternoon. Wind gusts of 45 to 55 mph are expected tonight into midday Saturday as southwest winds this evening turn west to northwest Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 2 pm and 10 pm. ILZ062-063-066>068-071>073-011700- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1158 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Severe thunderstorms are likely from late afternoon into this evening. Damaging winds over 70 mph, large hail, and tornadoes are all possible. South winds will increase during today, with gusts to 45 mph this afternoon. Wind gusts of 45 to 55 mph are expected tonight into midday Saturday, as southwest winds this evening turn westerly Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon into Tuesday night. Lingering flooding on the Wabash, Embarras, and Little Wabash Rivers is expected to subside by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 2 pm and 10 pm. 25
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:00 AM CDT | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 34 hr |
| Mar 31, 1:45 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 45 min |
| Mar 31, 2:00 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 16 min |
| Mar 31, 2:14 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 18 min |
| Mar 31, 2:17 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 43 min |
| Mar 31, 2:24 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Stark | 51 min |
| Mar 31, 2:27 PM CDT | Tornado Warning | ILX | Fulton, Peoria, Tazewell | 33 min |
| Mar 31, 2:39 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 19 min |
| Mar 31, 2:48 PM CDT | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 27 min |
| Mar 31, 2:59 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 46 min |
| Mar 31, 3:14 PM CDT | Tornado Warning | ILX | McLean, Tazewell, Woodford | 31 min |
| Mar 31, 3:18 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| Mar 31, 3:35 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 25 min |
| Mar 31, 4:45 PM CDT | Tornado Warning | ILX | Cass, Morgan, Schuyler | 45 min |
| Mar 31, 5:03 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 27 min |
| Mar 31, 5:19 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Schuyler | 26 min |
| Mar 31, 5:30 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon, Scott | 45 min |
| Mar 31, 5:31 PM CDT | Tornado Warning | ILX | Cass, Menard, Morgan | 29 min |
| Mar 31, 5:44 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Logan, Mason, Menard, Morgan, Sangamon and 2 more | 31 min |
| Mar 31, 6:02 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Stark | 58 min |
| Mar 31, 6:02 PM CDT | Tornado Warning | ILX | Logan, Menard, Sangamon | 28 min |
| Mar 31, 6:06 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean, Mason, Menard, Sangamon, Tazewell and 1 more | 24 min |
| Mar 31, 6:06 PM CDT | Tornado Warning | ILX | Logan, Mason, Tazewell, Woodford | 24 min |
| Mar 31, 6:15 PM CDT | Tornado Warning | ILX | Sangamon | 30 min |
| Mar 31, 6:19 PM CDT | Tornado Warning | ILX | Logan, Sangamon | 26 min |
| Mar 31, 6:34 PM CDT | Tornado Warning | ILX | DeWitt, Logan | 26 min |
| Mar 31, 6:38 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 37 min |
| Mar 31, 6:38 PM CDT | Tornado Warning | ILX | DeWitt, Logan, Macon, Sangamon | 22 min |
| Mar 31, 6:42 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 33 min |
| Mar 31, 6:58 PM CDT | Tornado Warning | ILX | DeWitt, Macon, Piatt | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.